Michigan, 2014

Hail in Michigan, August 12, 2014

August 12, 2014 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced dime size hail in Troy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced dime size hail in Troy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 11:51 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 11:51 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1251 PM EDT TUE AUG 12 2014

.AVIATION...

//DISCUSSION...

BLOSSOMING AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS AS WE ENTER
PEAK HEATING OF THE DAY AND UPPER LEVEL TROUGH AXIS MOVES OVERHEAD.
MAJORITY OF ACTIVITY SHOULD BE EXITING/DIMINISHING AROUND 00Z.
SURFACE NORTHWEST WINDS AROUND 10 KNOTS WILL ATTEMPT TO USHER IN
DRIER AIR...BUT IT WILL TAKE MOST/ALL OF THE NIGHT-TIME HOURS TO
SCOUR OUT THE LOW CLOUDS (HIGH IFR/LOW MVFR). ANY RESIDUAL LOW
CLOUDS WEDNESDAY MORNING SHOULD MIX OUT AND LIFT.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET THROUGH TONIGHT.

* MEDIUM CONFIDENCE IN THUNDERSTORM THIS AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 827 AM EDT TUE AUG 12 2014

UPDATE...

PLENTY OF LOW LEVEL MOISTURE LEFTOVER ACROSS SOUTHEAST MICHIGAN AS
SURFACE DEW POINTS HOVER IN THE LOW TO MID 60S...AND UPPER LEVEL
TROUGH/COLD POOL (500 MB TEMPS OF -13 TO -14 C) AND SECONDARY
SURFACE COLD FRONT SWINGING THROUGH TODAY WILL BE SUFFICIENT TO
GENERATE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...AS THERE
IS ALSO SOLID INSTABILITY WITH SBCAPES IN THE 1000-1500 J/KG
RANGE. 0-6 KM SHEAR REACHES AROUND 20 KNOTS TOWARD THE CANADIAN
BORDER...OTHERWISE SHEAR IS WEAK...AND THUS SEVERE WEATHER IS NOT
EXPECTED. COULD SEE SMALL HAIL AND BRIEF HEAVY RAIN.

PREV DISCUSSION...ISSUED 305 AM EDT TUE AUG 12 2014

SHORT TERM...TODAY AND TONIGHT

HIGH AMPLITUDE MID LEVEL TROUGH NOW SHIFTING ACROSS THE UPPER
MISSISSIPPI VALLEY WILL STEADILY DEEPEN AND EVENTUALLY CLOSE OFF
HEADING INTO TODAY AS IT PIVOTS ACROSS THE LOWER PENINSULA.  LEAD
SPOKE OF VORTICITY ANCHORING THE EDGE OF THE MAIN HEIGHT FALL CENTER
CURRENTLY EJECTING ACROSS THE CHICAGO AREA...AND WILL PROVIDE THE
INITIAL WING OF FORCING AS IT TRANSLATES ACROSS MAINLY THE SOUTHERN
HALF OF THE FORECAST AREA EARLY IN THE DAY.  THIS MAY PROVE
SUFFICIENT TOWARD SPARKING A FEW SHOWERS...LATEST HI RES GUIDANCE
AND RUC ANALYSIS IN SUPPORT OF A LOW POP MENTION EARLY ON.  GREATEST
PROSPECTS FOR PRECIPITATION DEVELOPMENT WILL FOCUS INTO THE
AFTERNOON/EARLY EVENING AS LAPSE RATES STEEPEN CONSIDERABLY THROUGH
BOTH DAYTIME HEATING AND THE PASSAGE OF THE ATTENDANT COLD POOL
/-13C AT 500 MB/.  A PERIOD OF GREATER CVA ACCOMPANYING THE MAIN
TROUGH PASSAGE WILL PROVIDE THE BACKGROUND FORCING TO SUPPORT A
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS GIVEN THE
THERMODYNAMIC PROFILE.  THE OVERALL TEMPERATURE RECOVERY WILL BE
HINDERED BY LESS FAVORABLE INSOLATION POTENTIAL WITH CLOUD COVER
PROBLEMATIC.  HIGHS IN THE LOW AND MIDDLE 70S.

LOW LEVEL COLD AIR ADVECTION TONIGHT AS DEEPER NORTHWEST FLOW
EMERGES ON THE BACKSIDE OF THE EXITING TROUGH.  THE BETTER LOW LEVEL
DRYING WILL TAKE MORE TIME TO DEVELOP...NOTING THE SUBSTANTIAL LOW
CLOUD STILL EMANATING ACROSS THE MISSISSIPPI VALLEY THIS MORNING.
THIS POINTS TOWARD SOME LINGERING LOWER STRATUS FOR MUCH OF THE
OVERNIGHT PERIOD...A MORE GRADUALLY CLEARING TREND CLOSER TO
DAYBREAK.  LOWS IN THE 50S.

LONG TERM...

TODAY'S SYSTEM WILL PHASE WITH ENERGY DIVING INTO ONTARIO THIS
MORNING TO PRODUCE A LARGE CLOSED LOW CENTERED OVER WESTERN QUEBEC
BY EARLY THURSDAY. AS A RESULT, DRY NORTHWEST FLOW IS FORECAST TO
DOMINATE OVER THE CENTRAL GREAT LAKES FOR THE REMAINDER OF THE WEEK.
WHILE EMBEDDED IMPULSES WITHIN PREVAILING CYCLONIC FLOW ALOFT WILL
PROPAGATE ACROSS THE AREA BOTH WED AND THURS, DEEP MOISTURE WILL
REMAIN WRAPPED AROUND THE OCCLUDING SURFACE LOW. THIS WILL ELIMINATE
CONCERNS FOR PRECIPITATION AND WILL SHIFT THE FOCUS TOWARD CLOUD
COVER EACH DAY. THE LARGEST CHANGE TO THE INHERITED FORECAST WAS TO
BUMP UP AFTN CLOUD COVER BOTH WED AND THURS GIVEN THE PROGGED
FAVORABLE TIMING OF UPPER WAVES WITH PEAK HEATING AND HIGHER
EXPECTATIONS FOR RESIDENT BOUNDARY LAYER MOISTURE GIVEN THE
COMBINATION OF YESTERDAY'S AND TODAY'S RAINFALL.

H85 TEMPS AROUND 10C COMBINED WITH CLOUDS WILL SUPPORT HIGHS IN MOST
PLACES NO BETTER THAN THE MID 70S ON WEDNESDAY. THE AFOREMENTIONED
PASSING UPPER WAVE WILL ORGANIZE A WEAK BAROCLINIC ZONE THAT WILL
PUSH SOUTH THROUGH THE CWA WEDNESDAY NIGHT. WITH H85 TEMPS TAKING
ANOTHER DIVE TO AROUND 6C THURSDAY, HIGHS WILL TOP OUT IN THE LOW
70S, PERHAPS ONLY REACHING THE UPPER 60S THE EASTERN THUMB AND ALONG
THE GLACIAL RIDGE.

EASTWARD PROGRESSION OF THE UPSTREAM UPPER RIDGE WILL FORCE SURFACE
HIGH PRESSURE TO TRANSLATE EASTWARD AND ULTIMATELY SETTLE JUST SOUTH
OF THE AREA ON THURSDAY NIGHT. EASING OF THE LOCAL PRESSURE GRADIENT
WILL RESULT MORE FAVORABLE RADIATING CONDITIONS. AS A RESULT,
DROPPED FORECAST HIGHS SEVERAL DEGREES INTO THE MID 40S OUTSIDE OF
THE METRO AREA. SUSPECT THAT THERE WILL STILL BE ENOUGH BOUNDARY
LAYER MOISTURE HANGING AROUND TO MAKE FOG A CONSIDERATION FOR
THURSDAY NIGHT, BUT WILL REFRAIN FROM INTRODUCING IT INTO THE
FORECAST AT SUCH AN EARLY STAGE. HIGHS WILL REBOUND INTO THE MID 70S
ON FRIDAY IN RESPONSE TO THE DEPARTURE OF THE THERMAL TROUGH.

MARINE...

A FRESH NORTHWEST BREEZE WILL GUST TO NEAR GALES ACROSS THE NORTHERN
HALF OF LAKE HURON LATE THIS AFTERNOON THROUGH THE FIRST HALF OF
TONIGHT AS COLDER AIR FILTERS INTO THE REGION. MARGINAL SMALL CRAFT
ADVISORY CONDITIONS WILL THEREFORE BE POSSIBLE LATE TONIGHT INTO
EARLY WEDNESDAY FOR THE EXPOSED NEARSHORE WATERS OF THE THUMB.
SURFACE HIGH PRESSURE WILL REMAIN UPSTREAM OF THE AREA WHICH WILL
PROMOTE A STEADY STATE MODERATE NORTHWEST FLOW THROUGH THURSDAY
NIGHT. GUSTS IN EXCESS OF 20 KNOTS WILL REMAIN COMMON OVER LAKE
HURON DURING THIS TIME. WINDS WILL EASE A BIT ON FRIDAY AS THE
CENTER OF HIGH PRESSURE SETTLES CLOSER TO THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...MR
LONG TERM....JVC
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 12, 2:02 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
302 AM EDT TUE AUG 12 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
302 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THESE STORMS WILL
NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-130715-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
302 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THESE STORMS WILL
NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 12, 11:58 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EDT TUE AUG 12 2014

MIZ069-121745-
OAKLAND-
1258 PM EDT TUE AUG 12 2014

...SPECIAL WEATHER STATEMENT...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF PONTIAC...MOVING NORTHEAST AT 25
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CLARKSTON BY 105 PM EDT...
  OXFORD BY 130 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SF
Special weather statement, Aug 12, 12:42 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
142 PM EDT TUE AUG 12 2014

MIZ070-076-121945-
MACOMB-WAYNE-
INCLUDING THE CITIES OF...WARREN...DETROIT
142 PM EDT TUE AUG 12 2014

...SHOWERS AND THUNDERSTORMS MOVING INTO THE DETROIT METRO AREA...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL BE OVERSPREADING
WAYNE AND MACOMB COUNTIES BETWEEN NOW AND 300 PM. THE THUNDERSTORMS
WILL PRODUCE LOCALLY HEAVY RAIN...WITH ISOLATED RAINFALL AMOUNTS
OF AN INCH OR SLIGHTLY MORE POSSIBLE. IN ADDITION...HALF INCH SIZE
HAIL AND WIND GUSTS TO 45 MPH WILL ACCOMPANY THE STRONGEST STORMS.

SF
Local storm report, Aug 12, 12:46 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
146 PM EDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       1 NW CANTON             42.31N 83.49W
08/11/2014  M4.03 INCH       WAYNE              MI   COCORAHS

            TOTAL RAINFALL WITH 3.45 INCHES OF RAIN IN THE PAST 3
            HOURS.

0645 PM     HEAVY RAIN       FARMINGTON              42.46N 83.38W
08/11/2014  M2.60 INCH       OAKLAND            MI   CO-OP OBSERVER

0645 PM     HEAVY RAIN       TAYLOR                  42.23N 83.27W
08/11/2014  M4.25 INCH       WAYNE              MI   TRAINED SPOTTER

0700 PM     HEAVY RAIN       SSW LIVONIA             42.40N 83.37W
08/11/2014  M4.00 INCH       WAYNE              MI   911 CALL CENTER

            RAINFALL TOTAL WITH 2 INCHES IN 2 HOURS.

0730 PM     HEAVY RAIN       ALLEN PARK              42.26N 83.21W
08/11/2014  M4.15 INCH       WAYNE              MI   TRAINED SPOTTER

            9.5 HOUR TOTAL

0730 PM     HEAVY RAIN       5 ENE CANTON            42.34N 83.40W
08/11/2014  M3.44 INCH       WAYNE              MI   TRAINED SPOTTER

            10 HOUR TOTAL

0753 PM     HEAVY RAIN       1 W WARREN              42.49N 83.05W
08/11/2014  M5.20 INCH       MACOMB             MI   TRAINED SPOTTER

            6 HOUR TOTAL

0755 PM     HEAVY RAIN       FLUSHING                43.06N 83.84W
08/11/2014  M4.70 INCH       GENESEE            MI   PUBLIC

0800 PM     HEAVY RAIN       DEARBORN                42.31N 83.21W
08/11/2014  M6.16 INCH       WAYNE              MI   CO-OP OBSERVER

            12 HOUR TOTAL. MEASURED AT U OF M DEARBORN.

0800 PM     HEAVY RAIN       CHELSEA                 42.31N 84.02W
08/11/2014  M0.95 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       3 SE NEWPORT            41.97N 83.27W
08/11/2014  M2.08 INCH       MONROE             MI   COCORAHS

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       2 W WARREN              42.49N 83.06W
08/11/2014  M5.20 INCH       MACOMB             MI   COCORAHS

            13 HOUR TOTAL

0800 PM     HEAVY RAIN       DUNDEE                  41.96N 83.66W
08/11/2014  M1.48 INCH       MONROE             MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       4 SSE NEWPORT           41.95N 83.28W
08/11/2014  M2.08 INCH       MONROE             MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       2 S CARLETON            42.03N 83.39W
08/11/2014  M3.20 INCH       MONROE             MI   COCORAHS

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       3 SW MONROE             41.89N 83.43W
08/11/2014  E1.55 INCH       MONROE             MI   COCORAHS

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       5 SSE FLUSHING          42.99N 83.82W
08/11/2014  M1.43 INCH       GENESEE            MI   BROADCAST MEDIA

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       SE FLINT                43.02N 83.69W
08/11/2014  M2.59 INCH       GENESEE            MI   ASOS

            24 HOUR TOTAL FROM FLINT BISHOP AIRPORT.

0800 PM     HEAVY RAIN       SW ROMULUS              42.22N 83.37W
08/11/2014  M4.57 INCH       WAYNE              MI   ASOS

            24 HOUR TOTAL FROM DETROIT METRO AIRPORT.

0800 PM     HEAVY RAIN       2 N CLINTON TOWNSHIP    42.62N 82.92W
08/11/2014  M3.28 INCH       MACOMB             MI   COCORAHS

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       MANCHESTER              42.15N 84.04W
08/11/2014  M1.08 INCH       WASHTENAW          MI   CO-OP OBSERVER

0800 PM     HEAVY RAIN       6 NNE DOWNTOWN DETROIT  42.41N 83.00W
08/11/2014  M4.32 INCH       WAYNE              MI   ASOS

            24 HOUR TOTAL FROM DETROIT CITY AIRPORT.

0800 PM     HEAVY RAIN       ADRIAN                  41.90N 84.04W
08/11/2014  M1.51 INCH       LENAWEE            MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       5 SSE PONTIAC           42.58N 83.25W
08/11/2014  M2.25 INCH       OAKLAND            MI   TRAINED SPOTTER

            9 HOUR TOTAL AT INKSTER AND MAPLE

0800 PM     HEAVY RAIN       FRASER                  42.54N 82.95W
08/11/2014  M4.50 INCH       MACOMB             MI   PUBLIC

            9 HOUR TOTAL VIA FACEBOOK

0800 PM     HEAVY RAIN       BERKLEY                 42.50N 83.19W
08/11/2014  E6.00 INCH       OAKLAND            MI   PUBLIC

            9 HOUR TOTAL. MOST FELL BETWEEN 3 PM AND 8 PM.

0800 PM     HEAVY RAIN       MORENCI                 41.72N 84.22W
08/11/2014  M1.94 INCH       LENAWEE            MI   TRAINED SPOTTER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       TECUMSEH                42.23N 83.27W
08/11/2014  M1.70 INCH       WAYNE              MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       BLISSFIELD              41.83N 83.86W
08/11/2014  M2.02 INCH       LENAWEE            MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       MONROE                  41.92N 83.39W
08/11/2014  M2.25 INCH       MONROE             MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 PM     HEAVY RAIN       4 SW SALINE             42.13N 83.84W
08/11/2014  M1.28 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR TOTAL

0809 PM     HEAVY RAIN       WYANDOTTE               42.21N 83.16W
08/11/2014  M4.39 INCH       WAYNE              MI   TRAINED SPOTTER

0830 PM     HEAVY RAIN       4 ESE ROMEO             42.78N 82.93W
08/11/2014  M2.10 INCH       MACOMB             MI   CO-OP OBSERVER

            8 HOUR TOTAL

0830 PM     HEAVY RAIN       STERLING HEIGHTS        42.58N 83.03W
08/11/2014  M3.00 INCH       MACOMB             MI   TRAINED SPOTTER

            4 HOUR TOTAL

0830 PM     HEAVY RAIN       3 SE WEST BLOOMFIELD    42.54N 83.35W
08/11/2014  M2.52 INCH       OAKLAND            MI   COCORAHS

            12 HOUR TOTAL

0830 PM     HEAVY RAIN       ESE DEARBORN            42.31N 83.21W
08/11/2014  M3.50 INCH       WAYNE              MI   TRAINED SPOTTER

            7 HOUR STORM TOTAL

0845 PM     HEAVY RAIN       4 ENE SOUTHFIELD        42.49N 83.18W
08/11/2014  M4.54 INCH       OAKLAND            MI   TRAINED SPOTTER

            STORM TOTAL

0900 PM     HEAVY RAIN       GARDEN CITY             42.33N 83.33W
08/11/2014  M4.16 INCH       WAYNE              MI   TRAINED SPOTTER

            10 HOUR TOTAL

0900 PM     HEAVY RAIN       5 ESE ROCHESTER         42.66N 83.03W
08/11/2014  M4.90 INCH       MACOMB             MI   TRAINED SPOTTER

            STORM TOTAL

0900 PM     HEAVY RAIN       4 ESE ROMEO             42.78N 82.93W
08/11/2014  M3.10 INCH       MACOMB             MI   TRAINED SPOTTER

            8.5 HOUR TOTAL WITH 1 INCH OF RAIN IN THE PAST 30
            MINUTES.

0910 PM     HEAVY RAIN       FARMINGTON HILLS        42.49N 83.38W
08/11/2014  M2.40 INCH       OAKLAND            MI   BROADCAST MEDIA

0925 PM     HEAVY RAIN       HEMLOCK                 43.42N 84.23W
08/11/2014  M1.50 INCH       SAGINAW            MI   TRAINED SPOTTER

0945 PM     HEAVY RAIN       2 W SAGINAW             43.42N 83.99W
08/11/2014  M2.13 INCH       SAGINAW            MI   CO-OP OBSERVER

            7 HOUR TOTAL

0946 PM     HEAVY RAIN       BLOOMFIELD HILLS        42.58N 83.25W
08/11/2014  M2.48 INCH       OAKLAND            MI   TRAINED SPOTTER

1000 PM     HEAVY RAIN       PORT HURON              42.99N 82.43W
08/11/2014  M1.80 INCH       ST. CLAIR          MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       1 N FARMINGTON HILLS    42.50N 83.38W
08/11/2014  M2.49 INCH       OAKLAND            MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       2 SW SHELBY TOWNSHIP    42.65N 83.06W
08/11/2014  M4.63 INCH       MACOMB             MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       2 SSE FENTON            42.77N 83.70W
08/11/2014  M1.83 INCH       LIVINGSTON         MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       3 SW DAVISON            43.00N 83.56W
08/11/2014  M1.44 INCH       GENESEE            MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       3 WNW GRAND BLANC       42.94N 83.67W
08/11/2014  M3.48 INCH       GENESEE            MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       4 NNW RICHMOND          42.86N 82.78W
08/11/2014  M2.97 INCH       MACOMB             MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       HELL                    42.43N 83.99W
08/11/2014  M1.50 INCH       LIVINGSTON         MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       FARMINGTON              42.46N 83.38W
08/11/2014  M2.80 INCH       OAKLAND            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       WEST BLOOMFIELD         42.57N 83.38W
08/11/2014  M2.74 INCH       OAKLAND            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       DEARBORN                42.31N 83.21W
08/11/2014  M6.31 INCH       WAYNE              MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       GROSSE POINTE FARMS     42.40N 82.89W
08/11/2014  M3.06 INCH       WAYNE              MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       ANN ARBOR               42.28N 83.73W
08/11/2014  M1.03 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR TOTAL AT U OF M

1000 PM     HEAVY RAIN       4 SSE LAKE ORION        42.73N 83.21W
08/11/2014  M1.76 INCH       OAKLAND            MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       NNW UTICA               42.63N 83.02W
08/11/2014  M3.03 INCH       MACOMB             MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       1 NW DEARBORN HEIGHTS   42.34N 83.29W
08/11/2014  M4.97 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       4 S DETROIT             42.32N 83.11W
08/11/2014  M4.57 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       MOUNT CLEMENS           42.60N 82.88W
08/11/2014  M2.59 INCH       MACOMB             MI   AWOS

            12 HOUR TOTAL AT SELFRIDGE ANGB

1000 PM     HEAVY RAIN       SE ANN ARBOR            42.28N 83.73W
08/11/2014  M1.15 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       2 NE LIVONIA            42.42N 83.34W
08/11/2014  M3.26 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       2 ESE BELLEVILLE        42.19N 83.45W
08/11/2014  M2.68 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       5 W PLYMOUTH            42.37N 83.57W
08/11/2014  M1.08 INCH       WASHTENAW          MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       WNW WOODHAVEN           42.13N 83.24W
08/11/2014  M4.66 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       2 NNW LIVONIA           42.42N 83.39W
08/11/2014  M2.93 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       SW ALGONAC              42.62N 82.53W
08/11/2014  M2.02 INCH       ST. CLAIR          MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       2 SSW PORT HURON        42.97N 82.45W
08/11/2014  M1.94 INCH       ST. CLAIR          MI   COCORAHS

            12 HOUR TOTAL

1000 PM     HEAVY RAIN       6 NNE DOWNTOWN DETROIT  42.41N 83.00W
08/11/2014  M4.38 INCH       WAYNE              MI   ASOS

            12 HOUR TOTAL

1015 PM     HEAVY RAIN       2 ENE BAY CITY          43.60N 83.85W
08/11/2014  M5.35 INCH       BAY                MI   TRAINED SPOTTER

1054 PM     HEAVY RAIN       2 E TROY                42.58N 83.10W
08/11/2014  M5.46 INCH       OAKLAND            MI   TRAINED SPOTTER

            ROADS FLOODED TO THE SIDEWALK.

1120 PM     HEAVY RAIN       5 ENE SOUTHFIELD        42.49N 83.17W
08/11/2014  M6.25 INCH       OAKLAND            MI   TRAINED SPOTTER

            12 HOUR TOTAL. LARKMOOR BLVD.

1200 AM     HEAVY RAIN       CHESANING               43.18N 84.12W
08/12/2014  M1.64 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       4 N BAY CITY            43.65N 83.89W
08/12/2014  M3.90 INCH       BAY                MI   COCORAHS

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       LINDEN                  42.82N 83.78W
08/12/2014  M1.95 INCH       GENESEE            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       4 N BURTON              43.05N 83.62W
08/12/2014  M1.22 INCH       GENESEE            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       2 E MERRILL             43.41N 84.30W
08/12/2014  M1.12 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       1 SE FRANKENMUTH        43.32N 83.73W
08/12/2014  M1.83 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       CARO                    43.49N 83.40W
08/12/2014  M1.01 INCH       TUSCOLA            MI   CO-OP OBSERVER

1200 AM     HEAVY RAIN       6 SSW BAD AXE           43.72N 83.04W
08/12/2014  M0.78 INCH       HURON              MI   COCORAHS

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       5 S AUBURN              43.53N 84.09W
08/12/2014  M2.34 INCH       SAGINAW            MI   ASOS

            12 HOUR TOTAL FROM THE TRI CITIES AIRPORT.

1200 AM     HEAVY RAIN       PORT HOPE               43.94N 82.72W
08/12/2014  M1.90 INCH       HURON              MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       PORT HOPE               43.94N 82.72W
08/12/2014  M1.03 INCH       HURON              MI   ASOS

            12 HOUR TOTAL AT STATION KP58

1200 AM     HEAVY RAIN       YALE                    43.13N 82.80W
08/12/2014  M3.54 INCH       ST. CLAIR          MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       LEXINGTON               43.27N 82.53W
08/12/2014  M2.22 INCH       SANILAC            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       5 W SAGINAW             43.42N 84.05W
08/12/2014  M2.13 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       4 S LEXINGTON           43.21N 82.53W
08/12/2014  M2.06 INCH       SANILAC            MI   COCORAHS

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       AUBURN                  43.60N 84.08W
08/12/2014  M1.98 INCH       BAY                MI   CO-OP OBSERVER

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       SWARTZ CREEK            42.96N 83.83W
08/12/2014  M1.38 INCH       GENESEE            MI   COCORAHS

            12 HOUR TOTAL

1200 AM     HEAVY RAIN       2 WNW BAY CITY          43.60N 83.93W
08/12/2014  M4.96 INCH       BAY                MI   COCORAHS

            12 HOUR TOTAL

&&

OROW
Special weather statement, Aug 12, 1:03 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
203 PM EDT TUE AUG 12 2014

MIZ075-121830-
WASHTENAW-
203 PM EDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF DEXTER...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DIXBORO BY 220 PM EDT...
  SALEM BY 230 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SF
Special weather statement, Aug 12, 1:33 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
233 PM EDT TUE AUG 12 2014

MIZ069-121915-
OAKLAND-
233 PM EDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF NOVI...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WEST BLOOMFIELD BY 245 PM EDT...
  SOUTHFIELD BY 255 PM EDT...
  PONTIAC BY 300 PM EDT...
  BIRMINGHAM BY 305 PM EDT...
  ROYAL OAK BY 310 PM EDT...
  TROY BY 315 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SF
Special weather statement, Aug 12, 1:57 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
257 PM EDT TUE AUG 12 2014

MIZ069-070-076-121945-
MACOMB-OAKLAND-WAYNE-
257 PM EDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
TROY TO 5 MILES WEST OF TROY TO CANTON...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ROYAL OAK AND ROMULUS BY 305 PM EDT...
  STERLING HEIGHTS BY 310 PM EDT...
  TAYLOR AND DEARBORN BY 315 PM EDT...
  MACOMB TOWNSHIP AND TRENTON BY 320 PM EDT...
  GROSSE ILE AND WYANDOTTE BY 325 PM EDT...
  ST. CLAIR SHORES AND DOWNTOWN DETROIT BY 330 PM EDT...
  NEW BALTIMORE AND GROSSE POINTE BY 340 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SF

The radar

The Detroit radar (KDTX), 26 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oakland

When
August 12, 2:04 PM EST
Where
Oakland County, 2.06 mi WSW of Troy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.591, -83.188

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539487.